Wyoming, 2019Flash Flood in Wyoming, August 8, 2019
August 8, 2019 · NWS UNR · 1 event in 1 county or zone
Runoff from heavy rain caused flash flooding in two coal mines southeast of Gillette.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from heavy rain caused flash flooding in two coal mines southeast of Gillette.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 4:22 PM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 8, 4:22 PM MST, 5 hours 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Thu Aug 8 2019
.DISCUSSION...(This Evening Through Thursday)
Issued at 300 PM MDT Thu Aug 8 2019
Upper ridging continue across the southwest to south central CONUS,
with northwest flow persisting across the northern Great plains.
Several upper waves are rounding the axis of the ridge, pushing into
central Wyoming at this time. Deep southeasterly low level flow is
bringing theta E advection to the CWA. Instability is increasing,
but remains weak to moderate, ranging from 1000 J/kg over northwest
SD to 2000 J/kg over southern portions of the northeast WY zones
into southwest SD. Storms are expected to develop across the Black
Hills over the next couple hours, and also move in from the Big
Horns into northeast WY. CAMs have been delaying this push eastward
through the last several hours. The storms moving into northeast WY
may not end up reaching the Black Hills until mid to late evening as
a stronger upper wave finally arrives. Shear is decent enough for
some storms to be strong or possibly severe. Convection will slowly
push through the early morning hours, mainly into northwest SD,
persisting into the Friday morning hours after sunrise. A better
setup for severe weather is expected Friday afternoon and evening as
a surface low develop across far western South Dakota. Cooler air
will push in from behind the low tomorrow afternoon, with the
strongest convection initiating across northwest SD, the northern
Black Hills, and into central SD. Deep southerly flow will result in
strong low level shear across central SD...and even stronger shear
across northwest SD as boundary layer winds north of the low develop
a southeasterly component. Large hail and damaging winds will be
possible...and possibly a tornado mainly across northwest SD.
Convection will be east of the CWA by mid evening. Daily chances for
storms will continue through the weekend, but then a drier pattern
is expected early next work week.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 515 PM MDT Thu Aug 8 2019
Scattered showers and thunderstorms over northeastern Wyoming will
move eastward across western South Dakota this evening and
overnight and into central SD toward Friday morning. Local MVFR
conditions expected near any showers or storms. There is another
chance of thunderstorms on Friday afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...13
AVIATION...10
Hazardous weather outlook, Aug 8, 4:33 AM MST, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
533 AM MDT Thu Aug 8 2019
SDZ001-002-013-014-032-043-046-091300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-
533 AM MDT Thu Aug 8 2019 /633 AM CDT Thu Aug 8 2019/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible tonight, but organized severe
storms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight risk of severe thunderstorms Friday afternoon
and Friday night. Large hail and damaging winds will be the main
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ027-041-042-WYZ054>058-071-091300-
Southern Foot Hills-Fall River-Oglala Lakota-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
533 AM MDT Thu Aug 8 2019
This Hazardous Weather Outlook is for portions of southwestern
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are possible late this
afternoon and evening. There is a marginal risk of severe
thunderstorms with large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a marginal risk of severe thunderstorms Friday afternoon
and evening. Large hail and damaging winds will be the main
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ012-024>026-028>031-072>074-091300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
533 AM MDT Thu Aug 8 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
South Dakota.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are possible late this
afternoon and evening. There is a marginal risk of severe
thunderstorms with large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a slight risk of severe thunderstorms Friday afternoon
and Friday night. Large hail and damaging winds will be the main
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ044-047-049-091300-
Bennett-Todd-Tripp-
533 AM MDT Thu Aug 8 2019 /633 AM CDT Thu Aug 8 2019/
This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.
.DAY ONE...Today and Tonight
Isolated thunderstorms are possible tonight, but organized severe
storms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a marginal risk of severe thunderstorms Friday afternoon
and evening. Large hail and damaging winds will be the main
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 8, 7:02 PM MST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
802 PM MDT Thu Aug 8 2019
WYZ055-090245-
Southern Campbell WY-
802 PM MDT Thu Aug 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CAMPBELL COUNTY
UNTIL 845 PM MDT...
At 801 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Reno Junction, or 18 miles north of Wright. This storm
was nearly stationary.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Campbell County east of Highway 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4394 10545 4409 10548 4413 10516 4386 10517
TIME...MOT...LOC 0201Z 270DEG 3KT 4401 10538
Carstens
Flash Flood, Campbell
- When
- August 8, 10:15 PM MST to 11:15 PM MST
- Where
- Campbell County, 12.55 mi SSE of Gillette to 10.78 mi N of Wright
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.130, -105.380
Runoff from over three inches of rain within two hours caused the coal mine pits at the Caballo Mine and the Belle Ayr Mine to fill with water. Several workers had to be evacuated due to the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 8, 20191 death · 1 event
- Damaging Winds in New York, August 8, 2019$300,000 · 52 kt wind · 39 events
- Hail and Damaging Winds in Ohio, August 8, 20191 injured · $143,000 · 1.5 in hail · 28 events
- Flash Flooding and Debris Flows in Utah, August 8 to 10, 2019$149,000 · 63 kt wind · 9 events
- Flash Flood and Hail in Ohio, August 8, 2019$49,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, August 8, 2019$33,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in West Virginia, August 8 to 9, 2019$26,000 · 1.75 in hail · 21 events
- Flash Flood and Hail in New Mexico, August 8, 2019$50,000 · 1.25 in hail · 4 events
- Damaging Winds in Pennsylvania, August 8, 2019$35,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in New York, August 8, 20191 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 8, 2019$40,000 · 1.75 in hail · 2 events
- Damaging Winds in Pennsylvania, August 8, 2019$13,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855552.